Alabama, 2012Tornado and Flash Flooding in Alabama, March 23, 2012
March 23, 2012 · NWS BMX · 10 events in 8 counties and zones
An upper level closed low moved across Missouri during the day on March 23. Several shortwaves moving around the base of the trough, traversed across central Alabama.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 10
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
An upper level closed low moved across Missouri during the day on March 23. Several shortwaves moving around the base of the trough, traversed across central Alabama. The shortwaves created enough lift to sustain a line of convection that moved through portions of central Alabama during the morning and afternoon hours. Heavy rainfall led to flooding in some areas, and there was one tornado that moved through Pike County.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before the first event at Mar 23, 5:53 AM CST, 7 minutes earlier.
Area forecast discussion, Mar 23, 5:53 AM CST, 7 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM AL
653 AM CDT FRI MAR 23 2012
.UPDATE...
FOR AVIATION.
&&
.DISCUSSION...
NOT MANY CHANGES THIS MORNING TO THE FORECAST PACKAGE. UPPER
CLOSED LOW WILL CROSS MISSOURI TODAY AND MOVE THROUGH THE OHIO RIVER
VALLEY AND DROP SOUTHEASTWARD ACROSS THE CENTRAL APPALACHIANS
SATURDAY NIGHT. WATCHING ONGOING CONVECTION MOVING NORTHEAST ACROSS
THE AREA IN WARM MOIST ADVECTION AHEAD OF THE UPPER LEVEL SYSTEM.
DRY SLOT IS ROTATING ACROSS MISSISSIPPI...WITH WHAT SHOULD BE THE
FINAL LINE OF SHOWERS AND THUNDERSTORMS IN EAST ARKANSAS.
CONVECTION WILL CONTINUE AS THE DRY SLOT NOSES INTO CENTRAL ALABAMA
AND MID LEVEL ENERGY ROTATING AROUND THE BASE OF THE CLOSED LOW
PROVIDES ADDITIONAL FORCING TO MAINTAIN SHOWERS AND THUNDERSTORMS. THE
COMBINATION OF MOIST LOW LEVELS /DEWPOINTS IN THE 60S/...INCREASED
UNIDIRECTIONAL SHEAR PROFILES AS MID LEVEL WINDS INCREASE...AND
SLIGHT COOLING ALOFT TO STEEPEN LAPSE RATES WILL RESULT IN A LOW END
SEVERE THREAT TODAY. THESE INGREDIENTS WILL COME TOGETHER ACROSS
EAST CENTRAL ALABAMA...ALTHOUGH THERE IS STILL SOME UNCERTAINTY
WHETHER STRONGER STORMS WILL BE POSSIBLE NORTH OF I-20...OR WHETHER
CLOUD COVER WILL LIMIT SURFACE INSTABILITIES THAT FAR NORTH. WILL
HIGHLIGHT AREAS EAST OF A LINE FROM GADSDEN TO CLANTON TO SELMA IN
THE HWO...AND LOOK FOR REFINEMENTS AS MESO DETAILS ARE IRONED OUT
LATER THIS MORNING.
THIS AREA OF ONGOING CONVECTION WILL PUSH EAST OF THE AREA
TODAY...ENDING IN THE TCL-BHM METRO AREAS BY MIDDAY...AND THE I-85
CORRIDOR AFTER SUNSET. AS THE MAIN COLD FRONT AND TROUGH AXIS
CROSSES THE AREA TONIGHT...MODEL GUIDANCE WANTS TO MAINTAIN A LINE
OF SHOWERS AND THUNDERSTORMS OVERNIGHT...AND WILL KEEP SLIGHT CHANCE
TO CHANCE POPS IN. AS THE UPPER LOW CROSSES TO OUR NORTH
TOMORROW...COOLER TEMPS ALOFT AND WEAK SHORTWAVE ENERGY WILL HELP
SPARK SHOWERS AND THUNDERSTORMS ACROSS THE NORTH. AS THE SYSTEM
SHIFTS INTO THE CAROLINAS...RAIN WILL END AND EXPECT DRY AND
CLEARING CONDITIONS SATURDAY NIGHT.
RIDGING BUILDS ACROSS THE SOUTHEAST FOR THE BEGINNING OF THE WEEK.
EXPECT THE COOLER TEMPS OVER THE WEEKEND TO MODERATE EACH DAY AS THE
UPPER LEVEL RIDGE FLATTENS AND FLOW ALOFT BECOMES MORE ZONAL. EXPECT
HIGHS IN THE 70S AND LOWER 80S ON SUNDAY AND MONDAY...WITH MOSTLY
LOWER 80S BY TUESDAY AND WEDNESDAY. OVERNIGHT LOWS WILL BE IN THE
LOW TO MID 50S EARLY IN THE WEEK....AND INCREASE BY WEDNESDAY TO
UPPER 50S AS LOW LEVEL FLOW BECOMES SOUTHERLY. RAIN CHANCES RETURN
BY THURSDAY.
14
&&
.AVIATION...
12Z TAF DISCUSSION.
AREA OF SHOWERS AND THUNDERSTORMS CONTINUES TO MAKE VERY SLOW
EASTWARD PROGRESS ACROSS THE REGION. THE UPPER LEVEL LOW WILL
FINALLY BEGIN TO MOVE EAST AND PUSH THE DRY SLOT AND COLD FRONT
ACROSS ALABAMA LATER TODAY AND TONIGHT. UNTIL THEN...EXPECT A
CONTINUATION OF IFR TO MVFR CIGS AND VIS THROUGH EARLY AFTERNOON
FOR ANB...MGM...AND TOI IN ASSOCIATION WITH THE SLOW MOVING AXIS
OF RAIN AND THUNDERSTORMS.
ADDITIONAL SHOWER AND THUNDERSTORM DEVELOPMENT IS EXPECTED TO THE
WEST AND WILL AFFECT TCL...BHM...AND EET THROUGH AROUND 18Z WITH
IFR TO MVFR CIGS AND VIS. CONDITIONS WILL IMPROVE THROUGH THE LATE
AFTERNOON AND INTO THE OVERNIGHT.
THE ADDITIONAL DEVELOPMENT MENTIONED WILL PUSH ACROSS THE STATE
AND COME TO AN END AROUND 00Z FOR MGM...TOI...AND ANB. CONDITIONS
SHOULD MPROVE THROUGH THE OVERNIGHT.
&&
.PRELIMINARY POINT TEMPS/POPS...
GADSDEN 77 51 74 49 74 / 90 20 20 10 0
ANNISTON 78 55 75 51 75 / 90 30 30 10 0
BIRMINGHAM 80 54 76 55 77 / 80 20 20 10 0
TUSCALOOSA 80 52 77 52 79 / 70 20 10 10 0
CALERA 79 55 75 55 77 / 90 20 20 10 0
AUBURN 78 60 76 54 76 / 100 40 30 10 0
MONTGOMERY 80 60 79 54 80 / 90 30 30 10 0
TROY 78 60 78 52 80 / 90 40 30 10 0
&&
.BMX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
14/87
Hazardous weather outlook, Mar 23, 5:46 AM CST, 14 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
646 AM CDT FRI MAR 23 2012
ALZ011>015-017>050-241145-
AUTAUGA-BARBOUR-BIBB-BLOUNT-BULLOCK-CALHOUN-CHAMBERS-CHEROKEE-
CHILTON-CLAY-CLEBURNE-COOSA-DALLAS-ELMORE-ETOWAH-FAYETTE-GREENE-HALE-
JEFFERSON-LAMAR-LEE-LOWNDES-MACON-MARENGO-MARION-MONTGOMERY-PERRY-
PICKENS-PIKE-RANDOLPH-RUSSELL-SHELBY-ST CLAIR-SUMTER-TALLADEGA-
TALLAPOOSA-TUSCALOOSA-WALKER-WINSTON-
646 AM CDT FRI MAR 23 2012
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE
NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM.
.DAY ONE...TODAY AND TONIGHT.
SEVERE THUNDERSTORMS ARE POSSIBLE TODAY...ROUGHLY ALONG AND EAST
OF A LINE FROM GADSDEN TO CLANTON TO SELMA. THE BEST CHANCE FOR
SEVERE THUNDERSTORMS WILL BE FROM 10 AM UNTIL 8 PM. THE MAIN THREATS
WILL BE DAMAGING WINDS...LARGE HAIL...AND LOCALIZED FLOODING DUE TO
HEAVY RAINFALL.
IN ADDITION...MINOR RIVER FLOODING IS POSSIBLE ON THE SUCARNOOCHEE
AND TOMBIGBEE RIVERS IN SOUTHWEST CENTRAL ALABAMA. PLEASE REFER
TO OUR RIVER FLOOD PRODUCTS FOR MORE INFORMATION.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.
MINOR RIVER FLOODING IS POSSIBLE ON THE SUCARNOOCHEE AND TOMBIGBEE
RIVERS IN SOUTHWEST CENTRAL ALABAMA THROUGH SUNDAY. PLEASE REFER
TO OUR RIVER FLOOD PRODUCTS FOR MORE INFORMATION.
.SPOTTER INFORMATION STATEMENT...
ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT MAY BE
NEEDED TODAY.
In the hours before
Special weather statement, Mar 23, 2:18 AM CST, 3 hours 42 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
318 AM CDT FRI MAR 23 2012
ALZ041-042-044-230845-
AUTAUGA AL-LOWNDES AL-MONTGOMERY AL-
318 AM CDT FRI MAR 23 2012
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN AUTAUGA...
NORTHWESTERN MONTGOMERY AND NORTHERN LOWNDES COUNTIES UNTIL 345 AM
CDT...
AT 317 AM CDT...THE NATIONAL WEATHER SERVICE WAS TRACKING A STRONG
THUNDERSTORM NEAR LOWNDESBORO...OR 9 MILES NORTH OF HAYNEVILLE...
MOVING NORTHEAST AT 35 MPH.
HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM.
LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...
PRATTVILLE...
CANTELOUS...
AUTAUGA COUNTY AIRPORT...
HUNTER...
BOYLSTON...
&&
LAT...LON 3233 8678 3258 8642 3241 8641 3243 8640
3243 8634 3241 8631 3244 8632 3247 8631
3249 8631 3247 8629 3250 8626 3245 8620
3246 8619 3243 8619 3218 8666
TIME...MOT...LOC 0818Z 234DEG 29KT 3231 8663
GRANTHAMEvent by event
4 flash flood, 3 heavy rain, 1 tornado, 1 hail, 1 thunderstorm wind. Local standard time, as filed.
Flash Flood, Lowndes
- When
- March 23, 6:00 AM CST to 11:00 AM CST
- Where
- Lowndes County, 3.95 mi SSE of Lum to 4.21 mi W of Ft Deposit
- Cause
- Heavy Rain
- Reported by
- Emergency Manager
- Coordinates
- 32.016, -86.649
Several hours of heavy rainfall led to flash flooding in several locations in the Knights community, about 4 miles northwest of Fort Deposit. Five homes along County Road 45 were damaged due to flood waters and 4 families were displaced. Flooding was also reported at County Road 9, County Road 33, Robert Gordon Road, and Brown Street.
Flash Flood, Sumter
- When
- March 23, 6:45 AM CST to 8:45 AM CST
- Where
- Sumter County, 0.58 mi W of Geiger to 0.11 mi WSW of Geiger
- Cause
- Heavy Rain
- Reported by
- Emergency Manager
- Coordinates
- 32.870, -88.310
Several culverts along Highway 17 reached their bank full, due to heavy rainfall in the area. The water flowed into the surrounding low lying area and into several homes.
Heavy Rain, Tuscaloosa
- When
- March 23, 7:10 AM CST to 8:10 AM CST
- Where
- Tuscaloosa County, 1.5 mi NNE of River View
- Reported by
- Trained Spotter
- Coordinates
- 33.240, -87.540
A period of heavy rainfall led to the ponding of a few inches of water on Cypress Creek Ave, Bear Creek Cutoff Road, and Patriot Parkway at Highway 69 in the city of Tuscaloosa.
Tornado, Pike
- When
- March 23, 8:26 AM CST to 8:33 AM CST
- Where
- Pike County, 1.63 mi ENE of Youngblood to 1.07 mi S of (Toi)troy Muni Arpt
- Rating
- EF1
- Path length
- 1.7 mi
- Path width
- 700 yd
- Reported by
- NWS Storm Survey
- Coordinates
- 31.838, -86.044
A tornado touched down initially just southwest of Pike CR 1 about 2.5 miles southwest of Troy Municipal Airport, where a large partially rotted tree was snapped, and several large tree branches at the edges of plowed fields were snapped. It proceeded northeastward across wooded land and rapidly intensified, becoming 700 yards wide as it crossed beeman creek. As it approached CR 1148, the tornado snapped numerous trees, also causing damage to 3 inactive chicken barns. One of the barns lost about 50 percent of the roofing, with structural damage to less than 20 percent of the rafters. Snapped trees also caused minor damage to 2 homes and a single-wide manufactured home. The tornado then weakened rapidly and dissipated over an open field less than a mile from the airport.
Flash Flood, Pike
- When
- March 23, 10:05 AM CST to 2:05 PM CST
- Where
- Pike County, 0.69 mi N of Troy to 0.84 mi N of Troy
- Cause
- Heavy Rain
- Reported by
- Emergency Manager
- Coordinates
- 31.810, -85.970
Several hours of heavy rainfall caused flash flooding in the city of Troy, leading to several roads becoming impassable.
Heavy Rain, Jefferson
- When
- March 23, 10:24 AM CST to 11:24 AM CST
- Where
- Jefferson County, 0.9 mi SE of Ruffner
- Reported by
- NWS Employee
- Coordinates
- 33.540, -86.710
Heavy rainfall led to water of up to 3 inches deep flowing across portions of Grants Mill Road.
Flash Flood, St. Clair
- When
- March 23, 11:15 AM CST to 1:30 PM CST
- Where
- St. Clair County, 1.5 mi NNE of Ragland to 1.12 mi W of Lock
- Cause
- Heavy Rain
- Reported by
- Emergency Manager
- Coordinates
- 33.750, -86.140
Several hours of heavy rainfall resulted in 2 to 4 inches of rain falling across the eastern portions of St. Clair County. This led to several roads being closed due to flash flooding.
Heavy Rain, Calhoun
- When
- March 23, 12:25 PM CST to 1:00 PM CST
- Where
- Calhoun County, 0.61 mi NW of Angel
- Reported by
- Emergency Manager
- Coordinates
- 33.837, -85.836
Heavy rainfall led to minor flooding in several areas along Angel Drive.
Hail, Elmore
- When
- March 23, 3:05 PM CST
- Where
- Elmore County, 0.97 mi SE of Wetumpka
- Measured
- 0.75 in hail
- Reported by
- Emergency Manager
- Coordinates
- 32.541, -86.207
Thunderstorm Wind, Elmore
- When
- March 23, 3:12 PM CST
- Where
- Elmore County, 1.91 mi NNE of Wetumpka
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Emergency Manager
- Coordinates
- 32.576, -86.210
Shingles were blown off of the roofs of three homes on King Martin Court, as well as several privacy fences that were also blown down.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
- Heavy Rain
- Rainfall totals unusual for the place and season that did not produce a flood.
- Tornado
- A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Hail in Illinois, March 23, 20121 death · 2 injured · $225,000 · EF2 · 21 events
- Damaging Wind in North Carolina, March 23, 20122 deaths · 1 injured · 1 event
- Hail and Rip Current in Florida, March 23, 20121 death · 0.75 in hail · 2 events
- Tornadoes and Damaging Winds in Kentucky, March 23 to 24, 2012$325,000 · EF1 · 5 events
- Flood and Hail in Indiana, March 23, 2012$246,000 · 1.75 in hail · 26 events
- Tornadoes and Hail in Missouri, March 23, 2012$20,000 · EF1 · 9 events
- Tornadoes and Damaging Wind in Ohio, March 23, 2012$71,000 · EF0 · 3 events
- Hail and Damaging Winds in Illinois, March 23, 2012$36,000 · 1.75 in hail · 16 events
- Tornado and Lightning Strike in Alabama, March 23, 2012$60,000 · EF0 · 2 events
- Dense Fog in Wisconsin, March 23 to 24, 201214 events
- Dense Fog in Virginia, March 23, 20127 events
- Dense Fog in Maryland, March 23, 20127 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 375277, 375270, 375271, 375272, 375275, 375276, 375278, 375279, 375280, 375281.